Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Pittsburgh, PA

June 13, 2017Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 13, 2017, 4:45 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 4:45 PM EDT (20:45 UTC)
Expired
Jun 13, 2017, 5:30 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 42 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:54 PM EDTHAIL 1West Mifflin, PA
Jun 13, 4:59 PM EDTHAIL 1.5New Homestead, PAHAIL OF VARIED SIZES INCLUDING PARTIALLY-MELTED STONES JUST UNDER THE SIZE OF GOLFBALLS
Jun 13, 5:07 PM EDTHAIL 1West Mifflin, PA
Jun 13, 5:14 PM EDTHAIL 1Munhall, PA
Jun 13, 5:28 PM EDTTSTM WND DMGLiberty, PAMULTIPLE TRANSFORMERS ON FIRE...TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS51 KPBZ 132045
SVRPBZ
PAC003-129-132130-
/O.NEW.KPBZ.SV.W.0094.170613T2045Z-170613T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
445 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...
  West central Westmoreland County in southwestern Pennsylvania...

* Until 530 PM EDT.

* At 445 PM EDT, a severe thunderstorm was located over Glassport, or
  over McKeesport, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Pittsburgh...                     Penn Hills...
  Monroeville...                    Greensburg...
  McKeesport...                     Jeannette...
  Plum...                           West Mifflin...
  Baldwin...                        Murrysville...
  Wilkinsburg...                    Whitehall...

This includes  Pennsylvania Turnpike between mile markers 55 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7991 4044 8005 4049 7958 4024 7954
TIME...MOT...LOC 2045Z 260DEG 9KT 4035 7990 

HAIL...1.00IN
WIND...60MPH
 
$$
34
2 follow-up statements
623 
WWUS51 KPBZ 132051
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
451 PM EDT TUE JUN 13 2017

PAC003-129-132130-
/O.CON.KPBZ.SV.W.0094.000000T0000Z-170613T2130Z/
Allegheny PA-Westmoreland PA-
451 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 450 PM EDT, a severe thunderstorm was located over McKeesport,
moving east at 10 mph.

HAZARD...Ping pong ball-size hail and 60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    Greensburg...
McKeesport...                     Jeannette...
Plum...                           West Mifflin...
Baldwin...                        Murrysville...
Wilkinsburg...                    Whitehall...

This includes  Pennsylvania Turnpike between mile markers 55 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7991 4044 8005 4049 7958 4024 7954
TIME...MOT...LOC 2050Z 260DEG 9KT 4035 7988 

HAIL...1.50IN
WIND...60MPH
 
$$
34
457 
WWUS51 KPBZ 132116
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
516 PM EDT TUE JUN 13 2017

PAC003-129-132130-
/O.CON.KPBZ.SV.W.0094.000000T0000Z-170613T2130Z/
Allegheny PA-Westmoreland PA-
516 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 515 PM EDT, a severe thunderstorm was located over McKeesport,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Pittsburgh...                     Penn Hills...
Monroeville...                    Greensburg...
McKeesport...                     Jeannette...
Plum...                           West Mifflin...
Baldwin...                        Murrysville...
Wilkinsburg...                    Whitehall...

This includes  Pennsylvania Turnpike between mile markers 55 and 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4025 7991 4041 8002 4049 7958 4024 7954
TIME...MOT...LOC 2115Z 304DEG 10KT 4035 7986 

HAIL...1.00IN
WIND...60MPH
 
$$
34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:29 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 13, 3:29 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances. Temperatures will remain above
normal through the forecast.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Showers and thunderstorms have primarily developed this
afternoon along a cold front slowly sinking from north to south,
although additional scattered thunderstorms have developed south
of the front as well. With such light winds at the surface and
higher up in the atmosphere, showers and thunderstorms are
moving slowly and producing heavy rain. Coverage should diminish
by sunset, with only a small chance of rain overnight. The front
will set up from northwest to southeast on Wednesday and remain
nearly stationary, providing the focus for thunderstorms again.
Again, slow moving storms will bring the chance for heavy
rainfall. Most of the region is under a marginal risk of both
severe thunderstorms and flash flooding. While high temperatures
will be a couple degrees cooler than today, heat indices will
still rise into the lower 90s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
While the stationary front will begin to move north Wednesday
night, low pressure will begin to track east and eventually
bring a cold front through the region Thursday night. Have
maintained categorical pops Thursday and Thursday night. Yet
again a marginal risk continues for both flash flooding and
severe thunderstorms. The chances for rain will diminish on
Friday. Humidity will come down Thursday and Friday, which
should allow heat indices to lower back into the 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 3:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     1 NNW KEYSTONE          39.58N  80.21W
06/13/2017                   MARION             WV   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND THE KEYSTONE AREA

&&

EVENT NUMBER PBZ1701540

24
Local storm report, Jun 13, 3:47 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 W SAINT JOSEPH        39.73N  80.74W
06/13/2017                   MARSHALL           WV   LAW ENFORCEMENT

            TREE DOWN ON BURCH RIDGE BUT DOUBTFUL TO HAVE BEEN
            CAUSED BY SEVERE WIND

0216 PM     TSTM WND DMG     2 SSE LONE OAK          39.88N  80.59W
06/13/2017                   MARSHALL           WV   LAW ENFORCEMENT

            TREE DOWN ON MIDDLE GRAVE CREEK ROAD

0217 PM     TSTM WND DMG     2 SE LONE OAK           39.88N  80.58W
06/13/2017                   MARSHALL           WV   EMERGENCY MNGR

            LIMBS REPORTED DOWN ALONG ROUTE 250

0221 PM     HAIL             1 NW WOODRUFF           39.78N  80.55W
06/13/2017  E0.75 INCH       MARSHALL           WV   PUBLIC

            HAIL UP TO DIME SIZE AND STRONG WIND. POWER OUT AT THE
            OBSERVER LOCATION

&&

EVENT NUMBER PBZ1701541
EVENT NUMBER PBZ1701542
EVENT NUMBER PBZ1701543
EVENT NUMBER PBZ1701544

KRAMAR
Local storm report, Jun 13, 3:51 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             FAIRMONT                39.49N  80.14W
06/13/2017  E0.75 INCH       MARION             WV   BROADCAST MEDIA

            PENNY SIZE HAIL AT MARION COUNTY TRANSIT CENTER

&&

EVENT NUMBER PBZ1701545

TGREEN
Local storm report, Jun 13, 4:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 NNW KNOB              40.72N  80.20W
06/13/2017  E0.88 INCH       BEAVER             PA   AMATEUR RADIO

&&

EVENT NUMBER PBZ1701546

TGREEN
Local storm report, Jun 13, 4:29 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 N ELLPORT             40.92N  80.25W
06/13/2017  E1.00 INCH       LAWRENCE           PA   PUBLIC

0405 PM     FLASH FLOOD      4 N ELLPORT             40.92N  80.25W
06/13/2017                   LAWRENCE           PA   PUBLIC

            CREEK OUT OF ITS BANKS AND INTO THE ROAD

&&

EVENT NUMBER PBZ1701547
EVENT NUMBER PBZ1701548

KRAMAR
Local storm report, Jun 13, 4:39 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
439 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 NNW KNOB              40.72N  80.20W
06/13/2017                   BEAVER             PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1701549

TGREEN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningPBZGreene31 min
Jun 13, 2:46 PM EDTFlash Flood WarningPBZGreene3 hr
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Jun 13, 3:46 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jun 13, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland51 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence25 min
Jun 13, 4:18 PM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Jun 13, 4:21 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler42 min
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland48 min
Jun 13, 4:54 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland18 min
Jun 13, 7:14 PM EDTFlash Flood WarningPBZAllegheny5 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.